Skip to main content

Diuretics and Potassium Supplements

Overview

Some diuretics can cause low levels of potassium. A delicate balance of potassium is needed to properly transmit electrical impulses in the heart. A low potassium level can disrupt the normal electrical impulses in the heart and lead to irregular heartbeats (arrhythmias). If potassium levels are low, a potassium supplement may be prescribed.

Do not start taking potassium supplements on your own. Talk with your doctor first to make sure it is safe for you.

If you take potassium supplements, tell your doctor if you also use a salt substitute that contains potassium. You may need to stop using that salt substitute, because you will get too much potassium. Too much potassium can cause problems.

Potassium supplements are available in liquid, tablet, powder, and effervescent tablet forms.

Blood tests to check for low potassium levels (hypokalemia) are often done during diuretic therapy.

Credits

Current as of: January 10, 2022

Author: Healthwise Staff
Medical Review:
Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology
E. Gregory Thompson MD - Internal Medicine
Martin J. Gabica MD - Family Medicine
Adam Husney MD - Family Medicine

 
 

PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities because they do not comply with, nor are they condoned by, the ethics policies of our organization.